Many prescription and over-the-counter drugs can have a negative impact on your oral health. However, according to the American Dental Association, your dentist can often suggest strategies to limit the damage.
Many medications have added sugar, which can increase the risk of tooth decay and cavities when taken over long periods of time. Cough syrups and other pediatric formulations often leave a sticky residue.
Tip: Ask for sugar-free alternatives or rinse your mouth after taking such medications.
2. Dry mouth
Antihistamines, decongestants, painkillers, blood-pressure medications, muscle relaxants, antidepressants and many other medications can lead to dry mouth. Drying can irritate the gums and soft tissue, and reduce production of saliva, which can lead to tooth decay.
Tip: Buy a toothpaste specially formulated to combat dry mouth.
► Read Also: PHARMACOLOGY : How are odontogenic infections best managed?
Antiseizure medications, immunosuppressants and calcium channel blockers can cause overgrown or enlarged gum tissue.
Tip: Patients experiencing this side effect may have to pay extra attention to cleaning teeth and gums.
4. Soft-tissue reactions
Blood-pressure medications, oral contraceptives, immunosuppressive drugs and some chemotherapy medications have been linked to the development of oral sores and the inflammation or discoloration of the soft tissue inside the mouth.
Tip: Your dentist can prescribe a special oral hygiene plan to limit the discomfort.
Some medications can cause a bitter or metallic taste, or affect your ability to taste foods. It’s a common side effect of some cardiovascular drugs, central nervous stimulants including ADHD medications, pain relievers, asthma medications and smoking cessation products.
Tip: Some people can mask the taste change by brushing their teeth or with sugar-free gum or mints.
6. Abnormal bleeding
Blood thinners and anti-clotting drugs, including aspirin, warfarin and heparin, can lead to abnormal bleeding during dental procedures.
Tip: Your doctor or dentist may advise you to stop taking such drugs a few days before a scheduled treatment that could involve bleeding.
7. Fungal infections
Patients who use asthma inhalers can develop a fungal infection, known as oral candidiasis.
Tip: Rinsing your mouth with water after using the inhaler can lower that risk.
Home Dental Article Directorio Odontológico Oral Medicine Pharmacology ORAL MEDICiNE : Medications can affect your oral health